Texas, 2022

High Wind in Texas, March 5, 2022

March 5, 2022 · NWS MAF · 1 event in 1 county or zone

/Mexico border causing brief strong winds to the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance quickly moved east along the U.S./Mexico border causing brief strong winds to the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 5, 5:20 AM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Mar 5, 5:20 AM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
520 AM CST Sat Mar 5 2022

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 503 AM CST Sat Mar 5 2022

VFR conditions are expected for the TAF period. Winds have
gradually become southwesterly to westerly at all terminals
overnight. West winds with gusts are expected across the area
starting late this morning. Winds weaken and gusts end around
sunset tonight.

&&

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 305 AM CST Sat Mar 5 2022

A strong low-level jet in response to lee troughing in advance of
our next mid-level shortwave trough is resulting in gusty southerly
return flow from the Texas-New Mexico border and east. Dewpoints
east of the dryline are in the 50s at this time. West of there lies
a much drier airmass and strong gusty, west winds that will push
eastward today. The Guadalupe and Delaware Mountains currently
have winds just below high wind criteria and wind speeds will
likely hold steady and then increase to high wind into today. As
the mid- level trough approaches later this morning, winds will
flip to westerly across the area from west to east and dewpoints
will crater. Skies are expected to remain mostly clear. High
temperatures should reach back into the mid to upper 70s for most
thanks to the clear skies and west winds. Near critical to
critical fire weather is anticipated across much of the area. See
the Fire Weather Discussion for more details.

As the mid-level trough exits late Saturday, return flow is expected
to rapidly bring back in better moisture from the southeast.
Westward advance of this moisture will be more limited than today
and may only reach the central Permian Basin. Another mid-level
shortwave trough will quickly approach from the west heading into
Sunday. Winds once again are expected to quickly shift to westerly
and remain strong and gusty. High winds across the Guadalupe and
Delaware Mountains are expected and an additional Wind Advisory may
be required across the adjacent plains in later forecasts. Dewpoints
across the area fall rapidly as the west winds spread across the
region. In addition the low-level thermal ridge will be located over
the region. High temperatures Sunday in the upper 70s and low 80s
can be expected. More widespread near critical, critical, to extreme
fire weather is anticipated and a Fire Weather Watch is in effect.
Thankfully, a strong cold front will be quickly approaching the
area as we head into Sunday night.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 305 AM CST Sat Mar 5 2022

Continued fire weather concerns and very warm temperatures are
expected the next couple of days before cooler conditions arrive for
the rest of next week.

A Pacific front will bring windy and cooler conditions Sunday night
as an upper trough lifts into the Plains. A stronger, Polar front
arrives Monday afternoon with gusty northeast winds. Strong gap
winds will be possible through Guadalupe Pass Monday night into
Tuesday as the front passes. Temperatures will take a tumble with
values about 10-15 degrees below normal early in the week. A broad
upper trough will take shape over the center part of CONUS by
midweek. Lee surface troughing will set up across the area with
southwesterly winds bringing warmer conditions back through
Thursday. A strong cold front is due to arrive Friday with
temperatures falling back below normal into the weekend.

While it is tempting to get outside and plant things in these warm
conditions we are seeing now, it would be wise not to do so. Expect
temperatures near or below freezing across the area several mornings
over the next 7 days.

&&

.FIRE WEATHER...
Issued at 305 AM CST Sat Mar 5 2022

We are in the midst of an extended period of critical fire weather
conditions lasting into early next week. Moisture has held strong
across the Permian Basin this morning, but the dryline is already
advancing east. As an upper trough lifts into the Plains through the
afternoon the dryline will be shoved east well out of the area.
Models have come in with stronger winds aloft that are expected to
mix to the surface by afternoon. This core of stronger winds will
stretch from the higher terrain east across the Permian Basin. RH's
will fall quickly into the single digits and teens areawide. Hi-
resolution guidance (most notably the TTU WRF) suggests RFTI's 5/6
are possible across the Permian Basin and Trans Pecos for several
hours this afternoon. A possible mitigating factor of note for the
eastern Permian Basin will be excellent recovery this morning.
This could allow for a much shorter period of critical fire
weather conditions than locations further west.

Yet another upper trough will approach the region Sunday with the
dryline retreating west across the Permian Basin briefly Sunday
morning. Excellent recovery will be short lived as a 100kt mid level
jet ejects out of NM during the afternoon and shoves the dryline
quickly east once again. A low level thermal ridge (LLTR) will nose
south and east stretching from the Big Bend into the southern
Permian Basin by afternoon. Critical to extreme fire weather
conditions will spread east across the region with RFTI's 7/8
possible directly behind the dryline. While the dryline will push
east of the area by late afternoon, duration of critical fire
weather conditions over the eastern Permian Basin will likely be
short-lived. Another mitigating factor for this area will be
excellent recoveries and possible light showers overnight. Given
the dry fuels (ERC values above the 75th percentile), gusty winds,
and RH's below 10 percent, have issued a Fire Weather Watch for
much of the region Sunday.

A strong cold front arrives Monday bringing much cooler conditions
the rest of the week, ending most fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               76  48  80  34 /   0   0  10   0
Carlsbad                 73  37  70  29 /   0   0   0   0
Dryden                   84  53  88  46 /   0   0   0   0
Fort Stockton            80  48  85  37 /   0   0   0   0
Guadalupe Pass           62  43  59  32 /   0   0   0   0
Hobbs                    72  39  73  29 /   0   0   0   0
Marfa                    72  32  76  27 /   0   0   0   0
Midland Intl Airport     74  47  79  36 /   0   0   0   0
Odessa                   74  48  79  37 /   0   0   0   0
Wink                     76  39  79  33 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from noon CST /11 AM MST/ today to 7 PM CST /6
     PM MST/ this evening for Andrews-Borden-Crane-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Howard-Loving-Martin-Midland-Mitchell-
     Reagan-Reeves County Plains-Scurry-Upton-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for Andrews-Borden-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Howard-Loving-Lower Brewster County-
     Marfa Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves
     County Plains-Terrell-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     High Wind Warning until 6 PM CST /5 PM MST/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     High Wind Warning from 9 AM CST /8 AM MST/ to 11 PM CST /10 PM
     MST/ Sunday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

NM...Red Flag Warning from 11 AM this morning to 6 PM MST this
     evening for Sacramento Foothills and Guadalupe Mountains.

     Fire Weather Watch from Sunday morning through Sunday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     High Wind Warning until 5 PM MST this afternoon for Guadalupe
     Mountains of Eddy County.

     High Wind Warning from 8 AM to 10 PM MST Sunday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...91
LONG TERM....29
AVIATION...91
Hazardous weather outlook, Mar 5, 3:03 AM CST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
303 AM CST Sat Mar 5 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-060915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
303 AM CST Sat Mar 5 2022 /203 AM MST Sat Mar 5 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning remains in effect for the Guadalupe and Delaware
Mountains.

A Red Flag Warning is in effect for the Permian Basin west to the
Guadalupe Mountains today for critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A High Wind Warning is in effect Sunday for the Guadalupe and
Delaware Mountains.

A Fire Weather Watch is in effect Sunday for much of the area for critical
to extreme fire weather conditions.

High winds will be possible Tuesday night and Wednesday in the
Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 5, 9:38 AM CST to 10:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017286.